• question-icon

    What causes anxiety while on Ambien?

default
Posted on Thu, 29 Jun 2017 in General Health
Question: Hi Doctor - you provided me with medical guidance 17 days ago via "Ask A Doctor". I have a follow up question for you. I took 5mg of Ambien for 12 consecutive nights (May 6-18) for jet lag and help sleeping away from home (which I now know was not a good idea and I will NEVER use it again). I suspected it was causing me anxiety and was losing its effectiveness for sleep so I stopped after night 12. Even in that short duration, I developed a dependency and experienced withdrawal. As you predicted, the acute symptoms passed within 7 days. I am feeling and sleeping well now as I move through week 3 yet am still experiencing some mood swings (mild anxiety, weepiness) a few times per day. All the literature I've read says it can take people several weeks to be completely back to normal. I'm looking for confirmation that is true. You mentioned you experienced Ambien withdrawal before so I am very grateful for your insight!
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 59 minutes later
Brief Answer:
Information

Detailed Answer:
Hi XXXXXXX

I am so glad you are sleeping well again!

The length of time that people continue to have some residual effects can vary from person to person, and also based on how long Ambien was taken. The good news is that in people who have not taken it more than 2 weeks, the residual withdrawal symptoms generally take less time.

You are right that it can take people several weeks, even up to a few months, to be completely back to normal. Most symptoms are gone in a month though. You will eventually get back to where you were before.

When Ambien first came out, we thought it was going to be wonderful. But there are many reports of people having immediate as well as withdrawal psychological side effects from it, so you are not alone.

I do hope you will feel entirely yourself soon. Maybe in another week.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 48 hours later
Thank you so much! Out of curiosity, can a subsequent withdrawal have a worse impact? I was prescribed Ambien 2 years ago (while pregnant!!) and took it for 5 months (!) and it was the worst experience of my life. I now know it was the Ambien (and I no longer see that doctor). Can I be having a more lengthy withdrawal experience because it's the second time?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 37 minutes later
Brief Answer:
Thoughts on this.

Detailed Answer:
If it's been 2 years, your body has most likely reset and should not be recognizing the medicine as something that has been chronically used previously. It may be possible though that somehow your body recognized Ambien and responded more reactively to it than before as you suggested - I can't find information in the literature to that effect, but that doesn't mean it doesn't happen. There is a lot about the mind-body connection that is only beginning to be explored.

But it's hard to compare these 2 situations because if you withdrew during pregnancy or post partum, your body chemistry would have been significantly different. During pregnancy there is more cortisol which slightly suppresses the immune system, and there are other hormones at play as well, so perhaps that provided some protection from withdrawal symptoms. Liver enzyme induction (liver enzymes process both medications and hormones) is different during pregnancy too.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 16 minutes later
Thank you. Would quitting "cold turkey" potentially impact the duration of withdrawal?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 15 minutes later
Brief Answer:
Information

Detailed Answer:
It might. When we withdraw slowly from psychotropic medications there is time for the body to adjust more easily.

Generally, if Ambien is taken for less than 2 weeks it's considered ok to discontinue abruptly with no gradual taper. But everyone's body is different and you may be more sensitive to it.

If you are sleeping ok but still having a hard time with feeling weepy or sad and it's hard to deal with, an option would be to talk with your doctor about going up slightly on the Zoloft which you have tolerated. That can take a few weeks to kick in though, and you may be over the Ambien residual effects by then. Some people feel benefit from an increased dose of SSRI sooner than a few weeks though, and if that applied to you, it is something to consider.

I do want to mention that I may not have access to my computer from XXXXXXX 17 to July 1. I will try to find another way to answer questions (internet cafe perhaps) during that time but I'm not sure if I will be able to. I will let this telemedicine company know if I don't have access, and if you write during that time I'm not sure but they will probably then reassign you to another doctor. I hope this will not turn out to be a problem. Hopefully you will be feeling better by XXXXXXX 16. From what has been researched on Ambien withdrawal, there is a high chance that will be the case!


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3136 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Cortisol

doctor1 MD

I was given a cortisone 40mg on Fri. for an infection,bronchitis, thd doctor also told me to start taking my other medication, Hydrocortisone 5mg...

doctor1 MD

Six month ago I had a full blood work done to check on my hormonal balance. I am 49, every thing came back normal except for high estrogen levels....

doctor1 MD

Hello, I am 34 and I would like to ask you if higher cortisol level and higher progesterone level can be sign of some medical problem - maybe...

doctor1 MD

My heart goes really fast when I think of it going fast, like 150 to 190bpm. I was told that adrenaline and cortisol get released when you fear and...

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE...

doctor1 MD

Started fever 11 days ago. Nodes in 2 areas of neck swollen but better. Left arm near elbow broken out and itches. My right entire side of back is...

doctor1 MD

My daughter is obsessed with seeing people in pain. She watches movies and vid of people in pain all day long and thinks abour it to all day long....

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2